Minnesota, 2010

Tornadoes and Flash Flooding in Minnesota, May 24 to 25, 2010

May 24 to 25, 2010 · NWS FGF · 24 events in 8 counties and zones

After the first round of elevated convection from the early morning hours of the 24th drifted off to the northeast, a surface warm front was left along the North Dakota and South Dakota border by mid morning. By mid afternoon of the 24th, the warm front had pushed north to a Jamestown (ND) to Bemidji (MN) line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
$310,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

After the first round of elevated convection from the early morning hours of the 24th drifted off to the northeast, a surface warm front was left along the North Dakota and South Dakota border by mid morning. By mid afternoon of the 24th, the warm front had pushed north to a Jamestown (ND) to Bemidji (MN) line. Behind this front, afternoon temperatures had increased to around 90 degrees with dew points in the mid to upper 60s. High precipitable water values remained over eastern North Dakota and the northwest quarter of Minnesota, keeping the heavy rain threat in place throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 10:20 AM CST, 50 minutes earlier.

Area forecast discussion, May 24, 10:20 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1120 AM CDT MON MAY 24 2010

.UPDATE...
ACTIVE AFTN/EVE EXPECTED IN PARTS OF THE FCST AREA. STRONG 850 MB
MOISTURE ADVECTION WILLL CONTINUE TODAY...AND WATER VAPOR SHOWS
SEVERAL SHORT WAVES MOVING NORTH EAST OF THE ERN COLORADO 500 MB
LOW INTO ND/NW MN. ONE SUCH WAVE PRODUCED THE MORNING STORMS FROM
DETROIT LAKES TO BEMIDJI AND THIS IS NOW OVER INTERNATIONAL FALLS
AREA MOVING AWAY. ANOTHER SHORT WAVE ASSOC WITH A PUSH OF HIGHER
850 MB DEW PTS CAUSING STORMS TO INTENSIFY IN AREAS WEST OF
JAMESTOWN AND SOUTHWEST OF DEVILS LAKE. ANOTHER STRONGER STORM WAS
IN NORTH CENTRAL. ALL ACTIVITY IS ELEVATED. 12Z ABR SOUNDING SHOWS
CAPPED AT THE SFC BUT VERY UNSTABLE LAYER STARTING ABOUT 870 MB.

ACTIVITY LATER TODAY INTO THIS EVENING DEPENDENT ON LOCATION OF
WARM FRONT WHICH IS NOW LIFTING NORTHWARD THRU FAR NE SD AND CNTRL
MN. WARM FRONT VERY WELL DEFINED WITH WINDS TURNING SOUTH-
SOUTHEAST AND DEW PTS CLIMBING AROUND 70F. AT 16Z...OBS INDICATE
LIKELY WARM FRONT LOCATION FROM NORTH OF MOBRIDGE...TO JUST PAST
BRITTON SD TO NEAR WAHPETON TO JUST SOUTH OF FERGUS FALLS THEN TO
NEAR WADENA. DEW PTS 71 AT ELBOW LAKE AND AT DALTON. RUC AND NAM12
HAVE THIS BOUNDARY REACHING NR A BAUDETTE TO GRAND FORKS TO
JAMESTOWN LINE. RUC13 VGP INDICATE FOCUS OF VERY HIGH 0-2KM VGP
VALUES OF OVER 1.0 JUST SOUTH OF FRONT...AND ALSO FOCUS OF 71-73
DEW PTS AND CAPES NR 4000 J/KG. NOW RUC MIGHT BE A TAD HIGH WITH
VALUES...BUT STILL EVIDENCE IS THERE THAT WARM FRONT AREA WILL
LIKELY BECOME FOCUS FOR SVR CONVECTION LATER THIS AFT/EVE. WITH
ANY STORM ALONG WARM FRONT...LOW LEVEL ROTATION PRESENT FOR PSBL
TORNADIC STORMS. SECOND TORNADIC THREAT WILL BE IN SW ND CLOSER TO
SFC LOW TRIPLE POINT.

FZL LEVELS REMAIN HIGH 13-14KFT AND PWATS INDICATE HVY RAIN THREAT
FROM ANY CELLS. WILL NOT DEVIATE ANY FROM CURRENT FLASH FLOOD
WATCH IN PLACE.

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT MON MAY 24 2010/

SHORT TERM...MAIN CONCERN IS GOING TO BE SEVERE STORM POTENTIAL
AND FLASH FLOOD POTENTIAL TODAY INTO THIS EVENING. MODELS IN
DECENT AGREEMENT...WITH DETAILS ALWAYS HARD TO FIGURE OUT. WILL
USE A BLEND.

VERY MOIST AIRMASS AND STRONG 850MB WARM FRONT SURGING INTO THE
SOUTHERN FA ATTM WITH UP TO 2000 J/KG MUCAPE. THIS COMBINED WITH
DEEP LAYER SHEAR 40-50KNTS ENOUGH TO PRODUCE SOME STORMS WITH
SEVERE HAIL. THIS ACTIVITY LIKELY WILL CONTINUE NORTHWARD
PROPAGATION THROUGH THE MORNING. SEVERE WATCH 211 COVERS THIS
WELL...WILL NEED TO WATCH IF THE CURRENT WATCH NEEDS TO BE
EXPANDED NORTHWARD LATER THIS MORNING.

CONSIDERING UPSTREAM RADAR IMAGERY...THINKING THERE WILL BE
ANOTHER AREA OF STORMS THAT MOVES ACROSS MAINLY THE WESTERN FA
THIS MORNING INTO THE EARLY AFTERNOON HOURS. GIVEN INSTABILITY OF
AIRMASS AND DEEP LAYER SHEAR VALUES...AGAIN COULD BE SOME SEVERE
STORMS. A BRIEF BREAK POSSIBLE...AND THEN MID-LATE AFTERNOON SHOW
BEGINS. SOME UNCERTAINTY WITH SKY COVER...BUT IF SOME CLEARING
DEVELOPS IN THE AFTERNOON MODERATE TO HIGH INSTABILITY WILL
DEVELOP. ALSO SOME UNCERTAINTY WITH POSITION OF WARM FRONT...BUT
DEFINITELY SFC BASED STORMS POSSIBLE...ESPECIALLY ACROSS THE SW FA
WHICH IS CLOSEST TO THE SFC LOW. THIS COULD BE THE PERIOD WHERE
THE STRONGEST OF THE STORMS TODAY WILL OCCUR. DRY AIRMASS THEN
MOVES FROM WEST THE EAST TONIGHT...WITH A VERY STRONG LOW-LEVEL
JET. INSTABILITY DOES WEAKEN...BUT COULD BE ENOUGH TO KEEP SEVERE
THREAT GOING. NEEDLESS TO SAY...COULD BE A LONG DAY OF ON AND OFF
SEVERE WEATHER. SEE SWODY1 FOR MORE DETAILS.

FLASH FLOOD THREAT STILL HIGH ACROSS THE AREA WHERE HEAVY RAINS
FELL LAST NIGHT. WILL KEEP FLASH FLOOD WATCH GOING...AND ADD
RANSOM AND SARGENT COUNTIES. MODELS SIGNALING SEVERAL SHOTS FOR
CONVECTION TO THIS AREA THROUGH THE DAY.

A MORE QUIET PERIOD EXPECTED TUE-WED. SHOULD BE DECENT MIXING ON
TUESDAY WITH 850MB WIND SPEEDS AROUND 35 KNTS. A WIND ADVISORY MAY
BE NEEDED FOR A PORTION OF THE WESTERN FA.

LONG TERM...NOT A LOT OF TIME TO LOOK AT THIS PERIOD WITH ONGOING
SEVERE WEATHER. BRIEF LOOK AT 00Z ECMWF/GFS LEAD TO NO CHANGES
REQUIRED.

AVIATION...THUNDER CHANCES WILL INCREASE BY MONDAY
MORNING. PERIODS OF MVFR CONDITIONS POSSIBLE TODAY...ESPECIALLY
WITH HEAVIER STORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NDZ006-014-015-024-
     026>029-038-049-052-054.

MN...NONE.
&&

RIDDLE/TG
Hazardous weather outlook, May 24, 4:10 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
510 AM CDT MON MAY 24 2010

NDZ006-014-015-024-026>029-038-049-052-054-251200-
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-
RANSOM-SARGENT-WESTERN WALSH COUNTY-
510 AM CDT MON MAY 24 2010

...FLASH FLOOD WATCH FOR TODAY THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODIC STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TODAY INTO
TONIGHT. SEVERAL ROUNDS OF STORMS WILL OCCUR DURING THIS TIME.
LARGE HAIL WILL BE A THREAT THROUGHOUT THE PERIOD. THE GREATEST
THREAT FOR STRONG WINDS AND A TORNADO OR TWO WILL BE ACROSS
SOUTHEAST NORTH DAKOTA THIS AFTERNOON INTO THE EVENING.

THESE THUNDERSTORMS ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL IN A SHORT AMOUNT OF TIME. PORTIONS OF EASTERN NORTH
DAKOTA RECEIVED HEAVY RAINFALL SATURDAY NIGHT...AND THUS SOILS ARE
SATURATED. ADDITIONAL HEAVY RAINFALL COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS ARE POSSIBLE ON TUESDAY...AND A WIND ADVISORY MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-016-030-039-053-
251200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CAVALIER-PEMBINA-
EASTERN WALSH COUNTY-TRAILL-CASS-RICHLAND-
510 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODIC STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TODAY INTO
TONIGHT. SEVERAL ROUNDS OF STORMS WILL OCCUR DURING THIS TIME.
LARGE HAIL WILL BE A THREAT THROUGHOUT THE PERIOD. THE GREATEST
THREAT FOR STRONG WINDS AND A TORNADO OR TWO WILL BE ACROSS
SOUTHEAST NORTH DAKOTA THIS AFTERNOON INTO THE EVENING. THESE
THUNDERSTORMS ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN
A SHORT AMOUNT OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS ARE POSSIBLE ON TUESDAY...AND A WIND ADVISORY MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Local storm report, May 24, 7:19 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
819 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     HAIL             AUDUBON                 46.86N 95.98W
05/24/2010  E1.00 INCH       BECKER             MN   PUBLIC

0756 AM     HAIL             5 N BEAULIEU            47.41N 95.80W
05/24/2010  E1.00 INCH       MAHNOMEN           MN   PUBLIC

&&

JKAISER
Local storm report, May 24, 7:41 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
841 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     HAIL             1 E WINGER              47.54N 95.96W
05/24/2010  E1.00 INCH       POLK               MN   TRAINED SPOTTER

0645 AM     HAIL             2 W BEMIDJI             47.48N 94.92W
05/24/2010  M0.75 INCH       BELTRAMI           MN   TRAINED SPOTTER

0743 AM     HAIL             3 NE CALLAWAY           47.01N 95.87W
05/24/2010  E2.50 INCH       BECKER             MN   PUBLIC

            SOME TENNIS BALL SIZE HAIL FELL...BUT IT WAS MOSTLY
            QUARTER SIZE.

0744 AM     HAIL             AUDUBON                 46.86N 95.98W
05/24/2010  E1.00 INCH       BECKER             MN   PUBLIC

0756 AM     HAIL             5 N BEAULIEU            47.41N 95.80W
05/24/2010  E1.00 INCH       MAHNOMEN           MN   PUBLIC

&&

JKAISER
Special weather statement, May 24, 7:43 AM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
843 AM CDT MON MAY 24 2010

MNZ009-017-241445-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
843 AM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 945 AM CDT...

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR BEMIDJI...MOVING TO THE NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
PENNINGTON AROUND 850 AM CDT.
TURTLE RIVER...PUPOSKY AND DEBS AROUND 855 AM CDT.
TENSTRIKE AROUND 900 AM CDT.
NEBISH...ISLAND LAKE AND HINES AROUND 905 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPKINS
Local storm report, May 24, 7:59 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HAIL             BEMIDJI                 47.48N 94.88W
05/24/2010  E0.88 INCH       BELTRAMI           MN   AMATEUR RADIO

            NICKEL AND DIME SIZED HAIL REPORTED.

&&

JKAISER
Special weather statement, May 24, 8:49 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
949 AM CDT MON MAY 24 2010

MNZ009-017-241515-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
949 AM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BELTRAMI COUNTY UNTIL
1015 AM CDT...

AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR BLACKDUCK...OR 24 MILES NORTHEAST OF BEMIDJI...
MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
SHOOKS AND KELLIHER AROUND 1000 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HOPKINS
Local storm report, May 24, 9:32 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1032 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      3 S WHITE EARTH         47.05N 95.84W
05/24/2010                   BECKER             MN   LAW ENFORCEMENT

            WATER FLOWING OVER BECKER COUNTY 109 SOUTH OF WHITE
            EARTH. SEVERAL OTHER SECONDARY ROADS NEAR THE BECKER AND
            MAHNOMEN COUNTY LINE HAVE BEEN REPORTED FLOODED OR WASHED
            OUT DUE TO THE EXCESSIVE RAIN.

&&

MEWENS

The radar

The Fargo/Grand Forks radar (KMVX), 99 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

12 hail, 7 flash flood, 2 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Red Lake

When
May 24, 11:10 AM CST
Where
Red Lake County, 3.7 mi W of Plummer
Measured
1 in hail
Reported by
Public
Coordinates
47.920, -96.130

Tornado, Marshall

When
May 24, 1:48 PM CST to 1:55 PM CST
Where
Marshall County, 3.83 mi ENE of Big Woods to 7 mi W of Argyle
Rating
EF0
Path length
4 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
48.330, -97.050

The tornado knocked down a few trees in a shelterbelt and tossed road construction signs in various directions but otherwise remained largely over open fields. Peak winds were estimated at 80 mph.

Hail, Norman

When
May 24, 2:10 PM CST
Where
Norman County, 0.47 mi E of Halstad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.350, -96.820

Hail, Polk

When
May 24, 2:35 PM CST
Where
Polk County, 6.06 mi E of Nielsville
Measured
1.5 in hail
Reported by
Public
Coordinates
47.530, -96.690

Funnel Cloud, Polk

When
May 24, 2:43 PM CST
Where
Polk County, 2.88 mi WSW of Beltrami
Reported by
Trained Spotter
Coordinates
47.540, -96.590

The rotation was viewed by a spotter located southeast of Beltrami.

Hail, Polk

When
May 24, 2:45 PM CST
Where
Polk County, 3.98 mi WNW of Beltrami
Measured
1.75 in hail
Reported by
Public
Coordinates
47.570, -96.610

Tornado, Norman

When
May 24, 2:48 PM CST to 2:51 PM CST
Where
Norman County, 10 mi NE of Halstad to 11 mi NE of Halstad
Rating
EF0
Path length
1 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
47.452, -96.679

The tornado was viewed from a farm yard just west of the track as it remained over open fields. Peak winds were estimated at 75 mph.

Hail, Polk

When
May 24, 4:07 PM CST
Where
Polk County, 1.16 mi SE of Beltrami
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.540, -96.510

Thunderstorm Wind, Norman

When
May 24, 5:15 PM CST
Where
Norman County, 3.56 mi WNW of Anthony
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.370, -96.750

A large tree branch was blown down.

Hail, Lake of the Woods

When
May 24, 5:35 PM CST
Where
Lake of the Woods County, 3.72 mi SSE of Baudette Afs
Measured
0.88 in hail
Reported by
Public
Coordinates
48.620, -94.590

Hail, Beltrami

When
May 24, 5:40 PM CST
Where
Beltrami County, 4.65 mi E of Malcolm
Measured
1 in hail
Reported by
Public
Coordinates
48.320, -95.230

Thunderstorm Wind, Marshall

When
May 24, 5:40 PM CST
Where
Marshall County, 4.12 mi W of Stephen
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.450, -96.960

An evergreen was uprooted and small trees were blown down.

Hail, Polk

When
May 24, 5:58 PM CST
Where
Polk County, 0.83 mi SE of Erskine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.660, -96.010

Hail, Pennington

When
May 24, 6:25 PM CST
Where
Pennington County, 6.81 mi SSE of Erie
Measured
0.75 in hail
Reported by
Public
Coordinates
47.990, -95.610

Hail, Lake of the Woods

When
May 24, 6:30 PM CST
Where
Lake of the Woods County, 5.03 mi SSW of Baudette Afs
Measured
1.75 in hail
Reported by
Public
Coordinates
48.600, -94.650

Hail, Beltrami

When
May 24, 6:45 PM CST
Where
Beltrami County, 3 mi S of Thorhult
Measured
1 in hail
Reported by
Public
Coordinates
48.187, -95.250

Dime to quarter size hail fell along with very heavy rain and strong winds.

Flash Flood, Marshall

When
May 24, 7:30 PM CST to May 25, 4:00 AM CST
Where
Marshall County, 3 mi NW of Espelie to 3 mi SW of Espelie
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
48.261, -95.726

Several farm fields and farm access roads were flooded.

Flash Flood, Polk

When
May 24, 7:30 PM CST to May 25, 4:00 AM CST
Where
Polk County, 3 mi NW of Erskine to 3 mi SW of Erskine
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
47.701, -96.066

Fields were under water along a 30 mile stretch from Hickory Township through Thief River Falls.

Flash Flood, Red Lake

When
May 24, 7:30 PM CST to May 25, 4:00 AM CST
Where
Red Lake County, 3 mi NW of Red Lake Falls to 3 mi SW of Red Lake Falls
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
47.911, -96.316

Several sections of farm land were flooded by excessive rainfall. A few farm access roads were also under water.

Flash Flood, Red Lake

When
May 24, 7:30 PM CST to May 25, 4:00 AM CST
Where
Red Lake County, 3 mi NW of Plummer to 3 mi SW of Plummer
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100,000
Reported by
Public
Coordinates
47.951, -96.096

Numerous farm fields were flooded across the central and eastern portions of Red Lake County.

Flash Flood, Pennington

When
May 24, 7:30 PM CST to May 25, 4:00 AM CST
Where
Pennington County, 3 mi NW of (Tvf)thief Rvr Falls to 3 mi SW of (Tvf)thief Rvr Falls
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$25,000
Reported by
Public
Coordinates
48.101, -96.226

Fields and farm access roads were under water in and around the greater Thief River Falls area.

Flash Flood, Roseau

When
May 24, 7:42 PM CST to May 25, 4:00 AM CST
Where
Roseau County, Wannaska to 6 mi S of Wannaska
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
48.670, -95.730

Four inches of rain fell in three hours.

Hail, Lake of the Woods

When
May 24, 7:44 PM CST to 7:59 PM CST
Where
Lake of the Woods County, 2.49 mi NNW of Carp
Measured
1.25 in hail
Reported by
Public
Coordinates
48.530, -94.680

Large hail and very heavy rain fell for about 15 minutes.

Flash Flood, Pennington

When
May 25, 6:00 AM CST to 9:00 AM CST
Where
Pennington County, 3 mi NW of High Lndg to 3 mi SW of High Lndg
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
Mesonet
Coordinates
48.081, -95.866

The Red Lake River at Highlanding rose six feet rapidly and crested near flood stage. Local fields and farm yards nearby were flooded as excessive runoff flowed into local ditches and streams.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237261, 237262, 237264, 237260, 237265, 237266, 237263, 237267, 237272, 237268, 237270, 237271, 237281, 237282, 237283, 237284, 237286, 237287, 237288, 237289, 237290, 237291, 237285, 237292.